Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 15, 1998, 6:22 PM CDT for Jones County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 6:22 PM CDT (23:22 UTC)
- Expired
- May 15, 1998, 7:10 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:30 PM CDT | Tornado F0 | Onslow, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
568 WFUS1 KMLI 152323 RRA TORMLI IAC105-160010- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 622 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 710 PM CDT * AT 621 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A TORNADO 29 MILES EAST OF CEDAR RAPIDS OR 8 MILES SOUTHWEST OF ONSLOW MOVING NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ONSLOW AROUND 630 PM CDT CANTON AROUND 640 PM CDT TEMPLE HILL AROUND 640 PM CDT A TORNADO IS ON THE GROUND JUST NORTHWEST OF TIPTON GO TO THE BASEMENT IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR WEISSER &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 15, 2:03 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 15, 2:03 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 203 PM CDT FRI MAY 15 1998 18Z SURFACE ANALYSIS HAS MAIN LOW WEST OF KOMA WITH THE COLD FRONT INTO EASTERN KANSAS. NUMEROUS TROFS ARE EAST OF THE LOW AND FRONT ACROSS WESTERN MISSOURI AND THE WESTERN HALF OF IOWA. ISODROSOTHERM ANALYSIS HAS UPPER 60 AND LOW 70 DEWPOINTS ACROSS THE FORECAST AREA. SATELLITE TRENDS HAS MAINLY THICK CI/CS ACROSS THE FORECAST AREA BUT ACTIVITY IN WESTERN MISSOURI APPEARS TO BE GETTING BETTER ORGANIZED ON NOSE OF DRY PUNCH AND WINDS AROUND 100 KTS AS NOTED BY ACARS AND PROFILER DATA. PROBLEMS TONIGHT ARE SEVERE CHANCES...THEN CLOUDS AND TEMPERATURES. 12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE UNDERDOING THE AMOUNT OF MOISTURE AT 18Z. BELIEVE BEST CHANCES FOR SEVERE LIE WITH DEVELOPMENT OCCURRING IN WESTERN MISSOURI. ADAP GRAPHICS INDICATE CAP CONTINUING TO WEAKEN WITH CAPES AOA 3000 J/KG. WITH MID LEVEL WIND AOA 100 KTS STORMS WILL RACE ONCE THEY GET GOING. THUS THUNDERSTORMS DEVELOPING...SOME POSSIBLY SEVERE THIS EVENING STILL LOOKS GOOD. AFTER MIDNIGHT CLEARING SKIES WITH FROPA. TRAJECTORY METHOD YIELDS 50S AND LOW 60S WHICH IS IN FAIR AGREEMENT WITH FWC/FAN NUMBERS. HOWEVER WITH MODELS ALL UNDERDOING OVERALL MOISTURE...I QUESTION THIS. THUS CURRENT THINKING IS THAT 60 TO 65 MIGHT BE BETTER. CID 061/70 DBQ 062/80 MLI 063/70 BRL 062/70 PIERCE
In the hours before
Local storm report, May 15, 5:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0515 PM WASHINGTON IA TORNADO
05/15/98 WASHINGTON CARS OVERTURNED TREES DOWN
SOME INJURIESLocal storm report, May 15, 5:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0515 PM WASHINGTON IA TORNADO
05/15/98 WASHINGTON CARS OVERTURNED TREES DOWN
SOME INJURIESLocal storm report, May 15, 6:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 610 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0606 PM 5 S MECHANICSVILLE IA WIND DAMAGE 05/15/98 CEDAR DEBRIS ON COUNTY ROAD 40 0606 PM DOWNEY IA TORNADO 05/15/98 CEDAR HOUSE AND BARN DESTROYED
Local storm report, May 15, 6:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 610 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0606 PM 5 S MECHANICSVILLE IA WIND DAMAGE 05/15/98 CEDAR DEBRIS ON COUNTY ROAD 40 0606 PM DOWNEY IA TORNADO 05/15/98 CEDAR HOUSE AND BARN DESTROYED
Local storm report, May 15, 6:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 612 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0618 PM 2 NW TIPTON IA TORNADO 05/15/98 CEDAR
Local storm report, May 15, 6:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 612 PM CDT FRI MAY 15 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0618 PM 2 NW TIPTON IA TORNADO 05/15/98 CEDAR
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:14 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 46 min |
| May 15, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 50 min |
| May 15, 4:34 PM CDT | Tornado Warning | DVN | Keokuk | 36 min |
| May 15, 4:42 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 48 min |
| May 15, 4:48 PM CDT | Tornado Warning | DVN | Jefferson | 37 min |
| May 15, 4:53 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 32 min |
| May 15, 5:03 PM CDT | Tornado Warning | DVN | Washington | 47 min |
| May 15, 5:28 PM CDT | Tornado Warning | DVN | Johnson | 47 min |
| May 15, 5:39 PM CDT | Tornado Warning | DVN | Cedar | 51 min |
| May 15, 5:43 PM CDT | Tornado Warning | DVN | Muscatine | 32 min |
| May 15, 6:44 PM CDT | Tornado Warning | DVN | Jackson | 51 min |
| May 15, 6:49 PM CDT | Tornado Warning | DVN | Cedar | 21 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.